Wyoming, 2020

Hail in Wyoming, June 16, 2020

June 16, 2020 · NWS SLC · 1 event in 1 county or zone

A severe thunderstorm produced hail over a portion of southwest Wyoming.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A severe thunderstorm produced hail over a portion of southwest Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 16, 2:45 PM MST, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 16, 2:45 PM MST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
345 PM MDT Tue Jun 16 2020

.SYNOPSIS...An unseasonably cold upper-level low pressure system
will slowly move east across the Great Basin and northern Rockies
through midweek, bringing cooler and unsettled weather through
Thursday. Southern Utah will remain dry with critical fire weather
conditions continuing through mid week.

&&

.SHORT TERM...Water vapor satellite imagery this afternoon shows a
broad circulation center moving through the Pacific Northwest,
currently centered along the OR/WA border. A wave in advance of
the parent low can be seen stretching from from Ontario OR to
Evanston. Per latest SPC Mesoanalysis, a mid-level baroclinic
zone is co-located with this wave, and currently stretches from
around Wendover to Bear Lake, while a surface cold front is a bit
further south and stretches from Great Basin NP to the west slopes
of the Uintas. Plenty of shear is available in vicinity of the
mid-level baroclinic zone (70+ kts of 0-6km bulk shear), with a
bit of low level moisture available too as seen in the dewpoints
of 40s and 50s. The lacking ingredient is widespread instability,
which is generally around 500 J/kg of less and mostly north of
I-80.

Several storms earlier this afternoon had appreciable mid-level
rotation and hail signatures, including a few that reached the
northern Wasatch Front from Willard to Ogden. Instability has
trended downward on the SPC Mesoanalysis and thus convective
activity has weakened. A few CAMs still show another uptick in
activity late this afternoon and early evening, so have kept a
mention of isolated showers for the central and southern Wasatch
Front. Either way, additional storms will likely be in a less
favorable environment, so any further storms this evening will
likely be weaker. Small hail remains a low-end threat, along with
lightning.

Focus tonight turns to a more widespread area of showers
developing over northern Utah by around midnight as the upper-
level low pressure system slides southeastward into Idaho and
brushes by to our north. The low will finally push a stalled
surface cold front and midlevel baroclinic zone through the rest
of the forecast area tonight and tomorrow. South of the front,
gusty southwest winds will continue, with an ongoing wind advisory
for southwest Utah and several Red Flag Warnings, all continuing
through 9pm. North of the front, the majority of CAMs form a
narrow band of showers from around the Salt Lake Valley
northeastward, with the heavier precip amounts from around the
Wasatch Back to southwest Wyoming. The NAMNest meanwhile has
consistently been more excited with the feature, showing
precipitation as far south as Delta. Probabilistic guidance from
the NBM shows a better than 50/50 shot of a tenth of an inch from
SLC northward. Either way, temperatures will be much cooler
tomorrow, struggling to escape the 60s for most valleys. Southern
and eastern Utah will remain warm, but still cooler than recent
days. The front finally reaches the southeast corner of the state
by Wednesday afternoon, while continued breezy winds and low
humidities support a continued marginal fire weather concern until
the front arrives.

.LONG TERM (After 12Z Thursday)...Trend in the long-term forecast is
for dry and warmer weather. A shortwave rotating through the Great
Basin will keep it cooler for one more day Thursday. For Friday
through early next week, all the ensemble guidance is similar in
building an upper ridge over the West. Temperatures will warm
somewhat each day and trend from below normal on Thursday to above
normal for the start of next week. The entire period should remain
dry.

Current forecast would place portions of the state in moderate heat
risk by Monday and Tuesday, maybe even a high risk over portions of
the southern deserts.

&&

.AVIATION...Mainly VFR conditions are expected over the SLC terminal
through the valid TAF period with increasing chances of showers
through the afternoon and evening hours. CIGs should remain above
8kft AGL through ~04Z, dropping below 8kft thereafter with
developing showers. Otherwise, northerly flow is expected to prevail
through the day and into the overnight hours.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 9 PM MDT this evening for UTZ489-492-495-
     497-498.

     Wind Advisory until 9 PM MDT this evening for UTZ015-016.

WY...None.
&&

Van Cleave/Billingsley

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jun 16, 4:57 AM MST, 12 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
557 AM MDT Tue Jun 16 2020

UTZ001>016-019>021-517-518-WYZ021-171200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
557 AM MDT Tue Jun 16 2020

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Critical fire weather conditions due to gusty southwest winds and
low humidity will exist across the valleys of western, extreme
southern and east-central Utah through early this evening.

The strongest winds will exist across west-central through
southwest Utah late this morning through early this evening.
Winds gusting in excess of 45 mph are possible, mainly during the
afternoon.

A strengthening cold front will move southeast across northern
Utah this morning. This front will settle into central Utah by this
afternoon, then surge south through the remainder of the outlook
area tonight. Much cooler temperatures will follow the front, with
high temperatures running about 5 to 15 degrees below mid-June
normals. Showers and isolated thunderstorms along the front this
morning will remain across the north even as the front surges
south through the outlook area today. Snow levels will lower
enough tonight that a few inches of snow will be possible across
the higher elevations before morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Unseasonably cool temperatures will cover much of the outlook area
Wednesday. Temperatures will run 10 to 20 degrees below normal,
with the coldest temperatures across northern Utah and southwest
Wyoming. After a rather cold morning Thursday, temperatures will
begin to rebound back to near normal readings by Friday, with
summer-like temperatures returning this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Jun 16, 12:07 PM MST, 5 hours 28 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
107 PM MDT Tue Jun 16 2020

UTZ005-161945-
Great Salt Lake Desert and Mountains UT-
107 PM MDT Tue Jun 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BOX ELDER COUNTY
UNTIL 145 PM MDT...

At 107 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 13 miles southwest of Park Valley, or 35 miles
southeast of Oakley Reservoir...moving east at 40 mph.

Half inch hail will be possible.

Locations impacted include...
Park Valley, Curlew Junction and Rosette.

This includes Utah Route 30 between mile markers 36 and 77.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

This storm is capable of producing a significant amount of hail. Hail
may accumulate on area roads resulting in dangerous travel
conditions.

&&

LAT...LON 4177 11289 4161 11372 4177 11373 4200 11316
      4199 11303
TIME...MOT...LOC 1907Z 250DEG 35KT 4173 11357

Webber
Special weather statement, Jun 16, 1:12 PM MST, 4 hours 23 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
212 PM MDT Tue Jun 16 2020

UTZ005-162100-
Great Salt Lake Desert and Mountains UT-
212 PM MDT Tue Jun 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BOX ELDER COUNTY
UNTIL 300 PM MDT...

At 212 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 28 miles northeast of Montello...moving northeast
at 35 mph.

Penny size hail will be possible.

This storm will remain over mainly rural areas of northwestern Box
Elder County.

This includes Utah Route 30 between mile markers 29 and 46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 4143 11382 4153 11392 4184 11363 4172 11322
TIME...MOT...LOC 2012Z 230DEG 30KT 4153 11377

Webber

The radar

The Salt Lake City radar (KMTX), 145 km away, was scanning. The volume nearest the first event began at 00:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Uinta

When
June 16, 5:35 PM MST
Where
Uinta County, 4.87 mi WNW of Leroy
Measured
1 in hail
Reported by
Public
Coordinates
41.340, -110.710

Quarter-sized hail was reported on state Route 189, 1.5 miles north of Interstate 80.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899945.